TheLupusSite.com banner

1 - 11 of 11 Posts

·
Registered
Joined
·
62 Posts
Discussion Starter #1
I take Coumadin for APS.
I had my monthly INR test today and rec'd an urgent call from GP office to call him back immed or page him... :eek:
I called and my INR was 6.8 (This is GI or brain bleeding territory) normal for me is (2-3) so a pretty substantial and dangerous elevation. My dose of coumadin hasn't changed in 3 or more months and INR stable at 2-3.
The only thing different is I started taking Plaquenil... GP says "Yup, that will do it".. I'm concerned because I specifically asked the Rheumy if Plaq will affect my INR... she smirked and did a little eye roll and said ah no, not at all, just go for your bloodwork as usual, don't worry about it... I'm a little po'd to say the least.. My GP wants me to have another INR tomorrow and if its not at least 5.0 I need to have Vit K infusion... I don't have time for this....... These doctors are driving me crazy...:screamin: My GP is the only sane one, but will admit he cannot treat autoimmune, because he doesn't know enough about it and its very difficult to keep up with...
Thanks for letting me vent... :screamin:
I'm praying for a 5 !! I have no veins for infusions...:cry:
 

·
Registered
Joined
·
3,854 Posts
my inr is very unstable, and it is not uncommon for it to bounce up to levels like that. While it needs to come down, I wouldn't panic over it, and you have an excellent chance of being just fine. My inr drops very quickly back into target range (for me that is 3.2 - 4.0).

I have never heard of plaquenil interacting with coumadin so I'm gonna vote with your rheumie on this one. I am on both, and I have been known to run out of plaquenil and missing it makes no difference to my inr. Plaq is thought to have blood thinning aspect, but I THINK that it is an antiplatelet action like aspirin rather than a anticoagulant action like coumadin.

Hmm, I will watch this thread with interest to see what others have to say. Hope that inr drops quickly, I always feel awful when my inr is out of range.

hth

raglet
 

·
Registered
Joined
·
62 Posts
Discussion Starter #3
Hi Raglet...
My inr was 6.2 today, I'm still holding the coumadin and have to go for another inr, platelet aggregation and cbc tomorrow... he expects the inr to be down, ... hmmm. APS can be weird..
Thanks for your interest, doesn't seem to be much interest on this subject.
 

·
Moderator
Joined
·
11,405 Posts
(((Blue)))

Sorry to hear that your inr is not stable.:(
I know how frustrating to have it bounce around like that.

Hang in there and take care.
:flowery:
Lyn
 

·
Banned
Joined
·
21 Posts
Hi
I hope I can be helpful here.
Coumadin thins the blood by stopping the formation of two coagulation factors, Facto II and VII,IX and X. That is what your INR measure every time you go to get monitored. Coagulation is a complex process that involves many different mechanisms besides this one .For example, the platelets and the coagulation factors work together .Very rarely plaquenil can cause your platelet count to go down. Your doctor was right .There is not reason to believe that it will happen until you see that that is the case. Your doctor should confirm that your platelets are low and most importantly to adjust your Coumadin dose. Another thing is that decreases in intake of vegetable rich in Vitamin K can also contribute to a higher INR.
Hope you get better,I do care a lot and sorry that didn't see the post earlier.
 

·
Registered
Joined
·
1,613 Posts
Hi Blue :hello: :wavey:

I have been taking warfarin which is the english name for coumadin for over 7 years now and my INR keeps going up and down like a yo-yo.

I have had it as low as 1.2 and as high as 6.4 without any explanation. I know meds can alter your INR dramatically but there are alot of other things that can alter it too like food, fruit, vitamins and drinks.

Here is a link to a website that lists some of the things that can alter your INR, hope its helpful.

http://www.healthcaresouth.com/pages/askthedoctor/medfoodinteractions.htm

I hope your INR level lowers soon, i am sure it will.

Take care :bunny: Jo :bunny:

 

·
Registered
Joined
·
2,192 Posts
As a nurse, I am quite anal about taking my Coumadin at the same time every night. I get my lab draws when they are ordered and if any dose changes, I make sure that I take the new dose. My INR is supposed to be between 2-3 ans I bounce between there and sometimes a little bit in each direction. I have been taking Plaquinel for three years now and I truly do not think that it is the cause fr the changes in my INR. What does change my INR I know, is the foods that I eat. I try hard to stay away from greens as they will definately rise. So it is best for me to try and limit my
greens, although it is difficult to diet and do away with my fruits and veggies. My favorite is asparagus. I could eat it all summer and not grow tired of it. Last summer, we had a BUNCH and i do mean a bunch and my INR was like 10 something. Talk about slooshing around. Summer is the worse time for me as I have to give up my lettuce salads. I am not an alcohol drinker, however, I have inbibed before, but I cannot because of all of the medications I do take. Then you can have diarrhea that also effects your INR. This summer, I really tried to pay more attention and watch what I eat, didn't work. INR rose to the high sixes. Stayed home and basically was very still until Vitamin K kicked in.

Good luck
Nancy
 

·
Registered
Joined
·
3,854 Posts
One thing I definitely DO know with 100% certainty is that Vitamin K will bring the inr down, rather than contribute to keeping it up. Hence the myth that people on coumadin/warfarin should not eat salad - totally untrue, just need to hold the amount of green veges consumed at a positive level. It just means don't eat lots of greens one day, then none the next, as then your level of vit k would be fluctuating a lot. I am on MANY medications that interact with coumadin (tegretol, doxycycline, etc) and it's fine as my intake of these drugs are very constant so my coumadin dose can be adjusted around it.

So, get out and buy some brocolli and start eating it - I am serious here. I have been told to eat broccolli daily while my inr is out of range as the additional vitamin K helps in bringing the inr down. Actually I eat tons of greens as I love them, I really couldn't live without with out lots of veges (green and otherwise).

I was once in hospital and the docs were trying to get my inr down asap as I needed emmergency surgery - they gave me fresh frozen plasma, but the next step would have been vit k. Fortunately I didn't need to go there, and the FFP was enough to do the trick.

To my knowledge platelets have nothing to do with the INR ........ anyone else know enough to comment on this ? My platelets can go up, down and sideways, and it never affects my inr any.

hth

raglet

this is my favourite site on warfarin/coumadin. I am giving you the link to the pg on vit k, but there is a lot of excellent information on this site. You can even email with your questions if you like

http://www.warfarinfo.com/foods.htm
 

·
Registered
Joined
·
4,968 Posts
Raglet,

Great advice and good link too.....thanks.:wink2:

Blue,

I sure hope they get your INR levels under control.

Maybe with the Plaquenil your other meds need to be adjusted or cut down???

Let us know how you make out with the next blood levels.:wink2:
 

·
Registered
Joined
·
594 Posts
Hi Blue Mist,
i don't know much about the warfarin.
but i know i'd be panicking about an infusion too as i havew no veins atall!!
I hope it doesn't come to this and it acn sorted out for you.

Good Luck

Take Care

Cassie :)
 

·
Registered
Joined
·
14,661 Posts
I'm sorry you are in such a worrying situation and hope everything will be clearer when they see what your platelet levels are. Plenty of people take both Plaquenil and Coumadin without problems but there definitely are therapeutic problems from time to time.

Raglet's advice is spot on. I don;t know of any reason not to stuff yourself with Vitamin K rich foodstuffs, just mention to your doctors that you are doing this- I have no idea how long it takes to reduce the anti coagulant effects of the medicines. I read somewhere that there are other drugs that can be used for anticoagulation that won't affect platelet levels

If thrombocytpenia accompanies the lupus or is the major feature of the person's disease syndrome then Plaquenil has to be used with caution if at all. If they have APS as well as thrombosis & thrombocytopenia, Dr Wallace describes this as a "special treatment challenge".
Heparin can certainly induce thrombocytopenia and I think Warfarin/Coumadin can too.
I am fairly sure that the anti coagulant is sometimes stopped as part of the INR reducing aim. You haven't been on Plaquenil for long so I'd have thought that might be stopped too. One of Plaquenil's beneficial side effects is that it slightly thins the blood, whatever the mechanism of action.
I am sure the docs will get it sorted out soon - this can't be an unusual situation.
I also want to endorse Raglet's comments about diet. Avoiding fresh fruit and veg simply because you are on an anticoagulant is entirely unnecessary and could mean a poorly balanced diet even deficiencies.
All that is required is awareness and common sense.

Wishing you lots of luck
Please let us know how you get on

Hugs
Clare
 
1 - 11 of 11 Posts
Top